Death by Drug Overdose

In today’s world of the “fast fix,” so called “recreational drugs” are extensively used in the belief that such use will highlight pleasurable experiences and give added perceptions and a “high” transcending of the ordinary happenings of every day.

Because of the tremendous variation in quality of drugs illegally obtained and supplied by dealers, drug users cannot always accurately assess the doses they are taking. Thus it is possible that a first aider could be called upon to deal with a drug-overdose situation, whether deliberately or unwittingly induced.

Drug Overdose Symptoms

Symptoms will vary with the amount and type of drug taken. The signs could include:

  • Faintness.
  • Slurred speech.
  • Convulsions.
  • Rapid, weak pulse and shallow or gasping breathing if morphine or heroin, are involved. Loss of consciousness, and breathing, will lead to death.

Drug Overdose Treatment

  1. Try to determine which drug has been taken. Look for injection marks in the veins of the arms and legs. Containers, ampoules or syringes will indicate whether the drug has been swallowed, inhaled or injected. Send whatever you find to the hospital with the patient, along with samples of the vomit in a plastic bag.
  2. Contact the nearest Health Centre to see whether vomiting should be induced.
  3. Place an unconscious casualty in the stable side, monitoring breathing and pulse. Give expired air or cardiopulmonary restitution assistance if required.
  4. Seek immediate medical attention even if the casualty appears to hale recovered.